Our investigation was carried out in subjects intoxicated with heroin or heroin mixtures to find out the time interval during which delayed life-threatening complications become manifest, such as pulmonary oedema or relapse into respiratory depression or coma after naloxone treatment. We studied prospectively all drug intoxications between 1991 and 1992. Of the 538 intoxications, we assessed in detail 160 outpatients who lived within the catchment area of our hospital. The outcome variables studied were (1) rehospitalization for pulmonary oedema, (2) relapse into coma, and/or (3) death and cause within 24 h after release from hospital. Deaths occurring outside our hospital have to be reported, as decreed by law, to the Institute for Forensic Medicine. The results of our investigation showed no rehospitalization owing to pulmonary oedema or coma, but one death, outside the hospital, owing to delayed pulmonary oedema. This delayed complication had an incidence of 0.6% (95% confidence interval 0-3.8%). A reintoxication could be excluded in this patient. Based on reliable report, the pulmonary oedema occurred between approximately 2 1/4 and 8 1/4 hours after intoxication. In the literature, only two cases of delayed pulmonary oedema have been reported with reliable time statements (4 and 6 h after hospitalization). We therefore conclude that surveillance for at least 8 h is essential after successful treatment to exclude delayed pulmonary oedema in patients intoxicated with heroin or heroin mixtures.